Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Drank harpic toilet cleaner. Not going to hospital. What will be the effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Hi , My friend just taken harpic toilet cleaner and she also refusing to go to hospital.
What would be the effect ??
Posted Fri, 10 Aug 2012 in General Health
Answered by Dr. Sourav Ganguly 1 hour later

Thanks for your query.

The household toilet cleaner Harpic contains hydrochloric acid (~10%) as the active ingredient, along with butyl oleylamine. Hydrochloric acid in the cleaner is what causes the symptoms of poisoning. Well, it’s a less violent acid comparatively. It does not cause serious damage to any of the vital organs but can damage the mucus membrane in the stomach causing bleed

Since the contents are corrosive in nature, stomach wash can be harmful. So do not try inducing vomiting; instead you can give her syp gelusil 5 to 10ml immediately. However please do not wait because your friend refuses to go to the hospital. Take her to the emergency room as soon as possible even by force - as a life is more important and precious than any other thing.

A controlled stomach wash may be attempted at the hospital. She would then need to be monitored for a day or two for any bleeding and treated accordingly. In addition intravenous antibiotic can be started to prevent infection.

Your friend needs immediate medical attention to rule out any serious adverse effects of Harpic on his body. Though there is no specific antidote to the hydrochloric acid poisoning but medications to reduce acidity in stomach are must.

Recovery is good and there would be no after effects of this poisoning, but please rush to the hospital at the earliest so that the treatment can begin immediately.

Hope I have answered your query. If you have any further questions I will be happy to help

I wish a safe recovery of your friend.

Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor